I am a 25yr old male and just started on accutane today. I have had moderate nodular acne on my back, shoulders and mid-chest since about 17 yrs of age. My hair has begun to thin a little and it appears to be recedeing, which is a common pattern for my age males in my mother's family line. I have heard some findings and stories about hair loss in accutane users. How common is this and what are the percentages and degrees of hair loss amoung males my age treated with accutane? Also i have been using monoxadil for a few months, could there be any possible side affects? Could the monoxadil combat the hair thinng reaction to accutane? Also, how effective is accutane in moderate on the back and shoulder? one more, is there any known reaction to and accutane marajuana, THC. Please provide me with some insight and answers.
In 20+ years of prescribing Accutane, I haven't seen any hair loss I could attribute to the drug. Hair loss from Accutane is generally reversible anyway. Minoxidil won't affect the drug, which works very well on acne of the back, as it does on the face. I'm not aware of any interaction with marijuana.
I think you'll be fine.
If you continue to be concerned about genetic hair loss, you may at some point want to look into oral Propecia. Ask your dermatologist.
I was part of the experimental trials years back in high school and experienced SIGNIFICANT hair loss that really freaked me out. About two months into treatment my hair was falling out in clumps in the shower and when I brushed my hair. My dermatologist at the time denied that it was related, but it stopped shortly after I stopped taking Accutane. (I'm a girl). My hair was much thinner than it had been before, but really only noticable to me until it started to grow back and I had little tiny hairs all over the place. pretty silly looking. ;) This regrowth continued for years, and every hairdresser I ever had commented on it. I went through a second course of treatment in college, and the SAME thing happened.
I understand from the literature that it is SO rare a side effect that it is not really yet considered to be important, but to me, the coincidence is striking. While your hair loss *may* be related to genetics etc, it is (IMHO) possible that it is also related to Accutane. I am now 8 years post Accutane, and am just recently getting my hair back to what it once was. I don't think it is an immediately reversible side effect, and was quite a painful one for me.
As a matter of fact, I still have acne. Grrrr.... It's not as bad as it once was, but I definitely still get cystic acne.
On a side note, I think it's important to consider that the 'mental' effects of Accutane were only beginning to be discussed during my second course of treatment, and were denied. In reading the stuff on-line today, I see that Depression and Anxiety side effects are now listed as the second most serious possible side effect.
I took Accutane for 1 month and stopped because my hair started falling out. I have been off the medication for one month and my hair shedding is worse than it was on the medication. I have VERY thin hair and am seriously concerned about it. My question is: considering I only took the medication for one month, is there hope that my hair loss side effects will be minimal and not as severe as ALL the other people who post about Accutane hair loss?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.